Bright Yellow Urine: What Causes It and What to Do About It

Medically Reviewed By Debra Sullivan, Ph.D., MSN, R.N., CNE, COI
Was this helpful?
5

Bright yellow urine is usually associated with high doses of multivitamins or other supplements and is generally not concerning. However, combined with other changes to your urine or additional symptoms, it may indicate an underlying condition. The color, odor, and consistency of your urine can indicate certain conditions. Talk with your doctor if urine symptoms are causing you concern.

Read on to learn more about bright yellow urine, what may cause it, and what to do about it.

Causes

A paint roller dipping into a can of bright yellow paint
Boris Jovanovic/Stocksy United

Some vitamins and supplements, particularly riboflavin (vitamin B2), can make your urine bright yellow. Doctors may recommend taking vitamins and supplements if you are not getting enough from your foods.

Some vitamins do not absorb into your system and will color your urine bright yellow. But, most of the time, having too many vitamins in your urine will not cause serious illness. 

You need vitamin B2 for proper digestion. If your digestive system works well, your urine may be yellow-green and fluorescent, indicating the body is absorbing vitamin B2.

Doctors may advise you take riboflavin to prevent or manage certain medical conditions, such as:

  • anemia
  • migraine
  • cataracts
  • lactation issues
  • thyroid conditions
  • some developmental issues

Your urine will likely be different colors throughout the day. For example, it may be darker in the morning when you have been holding your bladder all night and become more pale or clear as you begin to hydrate during the day.

Treatments

Bright yellow urine may not require treatment. Getting lots of vitamin B2 in your diet is not harmful. In addition, taking vitamin B2 supplements is generally safe. Researchers note that there is no established upper limit for the vitamin due to its good safety profile.

You may require treatment only if you are experiencing other concerning symptoms. If you are dehydrated, your doctor will recommend you drink more water or give you IV fluids. They may prescribe antibiotics if you have an infection.

Lastly, if your urine changes indicate an underlying condition, your doctor will focus on treating that condition.

Other symptoms that might occur

If your bright yellow urine is due to vitamin B2 supplementation, you may not experience any other symptoms. There are currently no known toxicities or adverse effects associated with high riboflavin intake.

However, if your urine changes color and begins to smell different or very strong, it may indicate an underlying condition. For example, if you are significantly dehydrated, your urine may be darker and may have a powerful smell. 

A urinary tract infection (UTI) may also cause a color and odor change. You may also notice other symptoms, such as:

Learn more about UTIs.

Urine color and odor changes together may also indicate more serious medical conditions such as:

Changes in urine consistency and color can also indicate an underlying condition. For example, frequent foamy urine and leg swelling may indicate kidney disease. Cloudy urine may indicate an infection.

Diagnosis

Usually, bright yellow urine or other unusual colors are not a severe condition. However, if you continue to have unusual-colored urine after increasing your fluid intake and changing your diet, talk with your doctor.

Your doctor will ask you questions about your urinary problems to determine the nature of your condition. For example, they will ask about any pain you may have or if you have seen any blood in your urine. In addition, they will ask about your diet and hydration habits and which medications you take.

Your doctor may ask you for a urine sample to check for infections and other possible medical causes. They may run a blood test if they are concerned about kidney or liver problems or diabetes.

Outlook

Typically, bright yellow urine is not a sign of a serious condition and may not even require medical treatment. Adjusting your vitamin B2 intake may resolve the issue.

If your urine color change is accompanied by a strong odor or other concerning signs, it may indicate something more severe. Talk with your doctor about any concerns, especially if you have pain or discomfort with urination or see blood in your urine.

Risk factors

You may have bright yellow urine frequently if you have a condition that requires vitamin B2 supplementation, such as a vitamin deficiency or migraine episodes.

You may also be more prone to urine color changes if you frequently have UTIs. Certain factors can result in an increased risk of UTIs:

  • pregnancy
  • previous UTIs
  • recent sexual activity
  • poor hygiene
  • problems with the urinary tract structure, such as enlarged prostate
  • changes to the typical bacteria inside the urinary tract

Other urine colors

Other foods or food dyes, especially when eaten in large amounts, can cause harmless changes in urine color:

  • Beets, blackberries, or rhubarb can cause dark brown or reddish urine.
  • Carrots, sweet potatoes, and Vitamin C can cause light orange urine.
  • B vitamins may cause greenish urine.

Certain medications can also change your urine color:

  • Some chemotherapy can turn your urine orange.
  • Some stomach acid blockers can turn your urine blue.
  • Even drugs used to treat UTIs and bladder pain can cause your urine to turn orange.

Other urine color changes may be a symptom of an underlying medical condition.

  • Reddish or red-tinged urine may indicate a UTI, kidney stones, cancer, or lead or mercury poisoning.
  • Dark brown urine could be a symptom of liver failure.
  • Tea-colored urine could indicate a kidney condition.
  • Orange urine could be a symptom of a liver or bile duct problem.
  • Green-tinted urine could indicate a UTI.

Color changes alone rarely indicate a serious medical condition. However, if combined with changes in odor or consistency, unusual urine colors could indicate something more serious.

Summary

Bright yellow urine is usually a side effect of vitamin B2 supplementation and is not a sign of a severe medical condition. Most of the time, diet changes and increasing fluid intake will clear it up. But if it does not resolve, or if you notice odor or consistency changes, talk with your doctor.

You should call your doctor if you have any of these symptoms:

  • blood in the urine
  • very dark, red, or orange urine
  • frequent foamy urine, especially with leg swelling
  • other unusual color, odor, or consistency changes
Was this helpful?
5
Medical Reviewer: Debra Sullivan, Ph.D., MSN, R.N., CNE, COI
Last Review Date: 2022 Nov 15
View All Kidneys and the Urinary System Articles
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.
  1. Urinary tract infection. (2021). https://www.cdc.gov/antibiotic-use/uti.html
  2. Mahabadi, N., et al. (2022). Riboflavin deficiency. https://www.ncbi.nlm.nih.gov/books/NBK470460/
  3. Peechakara, B. V., et al. (2022). Vitamin B2 (riboflavin). https://www.ncbi.nlm.nih.gov/books/NBK525977/